Dosage and Irregular Periods

by Stephanie
(Texas)

Hi,

I can't seem to figure out my needed dosage of progesterone and now can't figure out the timing as to when to start as my period has become very irregular. I have always had a 26-29 day period and after starting on natural progesterone 4 months ago, my period had been crazy to say the least. I now know I was using too low of a dose but have since increased it and am still having problems.

For example, the first month I was on 40 mg a day and began using it 14 days before I was suppose to start my period. I ended up spotting (dark brown in color) 7 days into using the progesterone. I stopped and continued to spot for about 5 days. I used the first day of spotting as the first day of my period. I started the progesterone cream again (decreasing the dose to 20 mg a day as I assumed that was the problem) 14 days before what was suppose to be my next period and again started spotting after 1 week. Same thing the following month.

I also have had symptoms of estrogen dominance increase such as full and tender breast, bloating, and more. I did, however, have an increase in libido and improvement with my acne. On the fourth month, I finally found this site and had started with 10 mg per day but when I started spotting 7 days in I had read about the recommended dosage on this site and increased it to 100 mg a day in divided doses. The breast tenderness and bloating went away, acne continued to improve, and libido remained good. I continued to spot that entire week. When I stopped on the day before what should have been my period, I have continued to spot for 5 days now (today).

I'm not sure if I should increase my dose and if so to how much and when I should start back. I am also wondering if not having a normal period but only spotting is ok or is it harmful to my body.

History: I am 37, have had regular periods for as long as I can remember. I have one child, have tried birth control pills on 3 different occasions, each a different one with terrible side effects and had to discontinue them each time. I have not had any testing for hormones done; however, I do feel my hormones are not in balance as after reading I do have several of the estrogen dominate symptoms, have felt so much better on the progesterone despite the mis-dosing, and have had good success using Spiro for excessive androgens that were causing moderate acne.

I currently take 50 mg of Spironolactone (antiandrogen) for cystic acne. My main motivation in starting the natural progesterone was to help regulate my periods on the Spiro. I have struggled with acne for a very long time and Spiro is the only thing that has helped me. Unfortunately, Spiro makes the period irregular and therefore the dermatologist recommends birth control to regulate it. That isn't an option for me. At my current dose, my acne isn't completely better but my period is only 4-5 days early (prior to the natural progesterone). I take a whole food multi-vitamin every day and 5000 of Vit D.

One thing I have found interesting is how the progesterone has seemed to help my acne. After much reading I am beginning to think it could help me get of the Spiro completely which would be a tremendous blessing!

Any suggestions you may have or thoughts would be great. I am currently using Pro-Gest but given the increased dosage that may be needed I plan to switch to the Natpro as I am having to use way too much of the other cream to get the dosage. Also, if there are any suggestions of how to know if I can come off the Spiro or how to go about that would be great.

Thanks again,
Stephanie

Comments for Dosage and Irregular Periods

Click here to add your own comments

Mar 16, 2012
Dosage and Irregular Periods
by: Wray

Hi Stephanie I'm delighted the higher amount helped you, I've found this to be the case with most of the people who write in. Spotting means your progesterone has dropped too low. We do have a page on Menstruation which explains the whole cycle, and how and why we bleed. I would suggest using 150mg/day and see if that helps. I can't tell you if it will, if not you might have to go higher, it is trial and error. This page explains the Breast Tenderness. All drug based Contraceptives have the potential to harm, I'm relieved you couldn't take them. Dr Dalton found many women they couldn't use them because they stop ovulation, therefore no progesterone is made. You might be interested to learn spiro is not an antiandrogen, but has androgenic properties, see here. Progesterone does help acne, as it increases SHBG. This binds free testosterone which causes it, see here. It's essential to avoid all sugars, even those that convert to glucose, as found in all grains, legumes and sweet starchy fruits and veggies. Fructose, sucrose and glucose reduce SHBG by 80, 50 and 40% respectively. This allows free testosterone to rise, see here. You might be interested to read through Dr Cordain's website the Paleo Diet, the link is on our Nutrition page. He's found no acne in hunter/gatherer tribes, as their blood glucose is stable. We also have more info on our Acne page. You might like to read this comment here. Thanks for considering the Natpro, let me know what you think of it. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...